Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 199, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 17, 2004, 8:05 PM EDT for Menifee County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 8:05 PM EDT (00:05 UTC)
- Expired
- Jul 17, 2004, 8:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 180005
SVRJKL
KYC165-180045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EDT SAT JUL 17 2004
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MENIFEE COUNTY IN KENTUCKY.
* UNTIL 845 PM EDT.
* AT 804 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
FRENCHBURG...MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CORNWELL AROUND 810 PM EDT.
TABOR AROUND 815 PM EDT.
FAGAN AROUND 820 PM EDT.
POMEROYTON AROUND 825 PM EDT.
STOLL AROUND 830 PM EDT.
THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3797 8345 3788 8351 3787 8350 3782 8358
3783 8361 3783 8364 3794 8378 3796 8378
3801 8371 3801 8358 3805 8357
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT SAT JUL 17 2004 .DISCUSSION... MAIN FORECAST CONCERN FOCUSED ON EVOLUTION OF UPPER LOW SEEN ON WATER VAPOR SAT PIX...DIVING SOUTH ACROSS NW OHIO. ETA AND GFS DIFFER SLIGHTLY ON THE FUTURE OF THIS SYSTEM...WITH THE GFS KEEPING THE UPPER LOW SLIGHTLY FARTHER NORTH THAN THE ETA AND OPENING IT UP SOONER. GENERALLY USED A MIX OF THE TWO MODEL SOLUTIONS AS THE ETA HAS TRENDED FARTHER NORTH WITH THIS FEATURE. ALREADY SEEING CONVECTION DEVELOP WITH HEATING OF THE DAY AND WHILE SOME OF THIS CONVECTION WILL WEAKEN AFTER SUNDOWN...WITH A WEAK UPPER LEVEL SHORTWAVE ROTATING THROUGH KY AROUND THIS UPPER LOW...KEPT CHANCE OF POPS INTO THE OVERNIGHT HOURS...MAINLY BEFORE 06Z. WITH UPPER LOW LINGERING ACROSS OHIO ON SUNDAY...EXPECT SCT SHRA/TSRA TO ONCE AGAIN DEVELOP SUNDAY WITH THE BEST CHANCE DURING THE AFTERNOON WHEN ANOTHER WEAK VORT LOBE ROTATES AROUND THIS UPPER LOW AND WITH THE HEATING OF THE DAY. EXPECT LOTS OF CU TOMORROW WITH THERMAL TROF OVERHEAD...THUS WENT A LITTLE LOWER THAN GUIDANCE FOR HIGHS. 500MB COLD POOL IS FORECAST TO RESIDE OVER EASTERN KY MONDAY...THUS ONCE AGAIN EXPECT SCT AFTERNOON CONVECTION TO BREAK OUT...WITH TEMPS ONCE AGAIN BETWEEN 75 AND 80 DEGREES. AS SURFACE RIDGE BEGINS TO BUILD FOR MONDAY NIGHT...BROUGHT DOWN LOW TEMPS A COUPLE OF DEGREES FOR BOTH MONDAY NIGHT AND TUESDAY NIGHT. AS FOR PCPN CHANCE ON TUESDAY...FEEL CHANCES ARE VERY SMALL WITH UPPER TROF SHIFTING EAST OF OUR AREA...BUT FOR CONSISTENCY KEPT A SLIGHT CHANCE OF AFTERNOON TSRA/SHRA. EXTENDED... MRF AND GFS MODELS NOT IN VERY GOOD AGREEMENT REGARDING TIMING OF COLD FRONT/SHORTWAVE TROUGH FOR WEDNESDAY. GFS WANTS TO PUSH THE SYSTEMS THROUGH CENTRAL AND EASTERN KENTUCKY A BIT FAST THAN THE MRF. DECIDED TO GO WITH MRF SOLUTION BASED ON PERSISTENT DEEP...EASTERN TROUGH PATTERN OVER THE PAST FEW DAYS. TIMING OF PRECIP FOR LATER IN THE WEEK (THURSDAY NIGHT THROUGH SATURDAY) IS A BIT MURKY. GFS WANTS TO BRING IN PRECIP FOR SOUTHERN KY FOR WEDNESDAY AFTERNOON AND EVENING...MRF DOES NOT SHOW THIS...IN FACT...MRF CURRENTLY BRINGING MORE CLEARING AND DRYNESS FOR WEDNESDAY EVENING AND A GOOD PORTION OF THURSDAY. HOWEVER...DUE TO PASSAGE OF 500MB SW TROUGH...AND RESULTING NORTHWEST FLOW...HAVE NOT RULED OUT A CHANCE FOR SOME SCATTERED PRECIP FOR THURSDAY EVENING. BOTH MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING AND EXTENT OF PRECIP FOR FRIDAY AND SATURDAY. BOTH MRF AND GFS TRY TO BRING IN PRECIP BEGINNING THURSDAY NIGHT AS A WEAK SHORTWAVE AND ASSOCIATED SURFACE FRONT PASS BY. ONLY WENT WITH CHANCE POPS ON FRIDAY AND SATURDAY DUE TO UNCERTAINTY OF AREAL EXTENT OF PRECIP. 1027 AM EDT SAT JUL 17 2004 .PREV DISCUSSIONS... AREA OF TSRA/SHRA GRADUALLY DIMINISHING ACROSS EAST KY OCCURRING IN AREA OF UPPER DIVERGENCE AND IN LEFT FRONT QUAD OF 60+ KT 300MB JET. WEAK SHORTWAVE NOT FORECAST TO EXIT FAR EASTERN KENTUCKY UNTIL 21Z PER LATEST MESOETA...SO WILL KEEP HIGH CHANCE POPS IN FAR EASTERN ZONES TODAY...BUT WILL TAPER THEM DOWNWARD IN THE WEST WHERE SCT AFTERNOON SHRA/TSRA POSSIBLE CONSIDERING MOIST ILN SOUNDING. ONCE SHORTWAVE MOVES EAST...EXPECT SOME CLEARING...SO FEEL TEMPS SHOULD RECOVER TO NEAR CURRENT FORECAST HIGHS AND MADE ONLY MINOR ADJUSTMENTS HERE. && 317 AM EDT SAT JUL 17 2004 CURRENT RADAR TRENDS TENDS TO SUPPORT THE GFS MODEL WITH THE SHRA/TSRA RAPIDLY ENCROACHING ON ERN KY. GREATEST THREAT TODAY WILL BE HEAVY RAIN. FORTUNATELY WE HAVE HAD SEVERAL RAIN-FREE DAYS AND FFG IS HIGHER. WILL STILL HAVE TO WATCH FOR TRAINING CELLS AS THE VERY EFFICIENT RAIN MAKERS COULD DROP 2-3 IN A SHORT TIME. UA CHARTS INDICATED THE 50H TROF THAT IS SWEEPING SE INTO THE LONG WAVE TROF. THIS FEATURE CORRESPONDS WELL WITH THE CURRENT PCPN PATTERN. HAVE CHOSEN TO FOLLOW THE GFS THIS MORNING DUE TO CONSISTENCY AND BETTER INITIALIZATION WITH THE PCPN PATTERN. HENCE...WILL HAVE LIKELY POPS TODAY...DROPPING TO GOOD CHC TONIGHT. EARLY SUN WILL SEE A SLIGHT REPRIEVE BEFORE THE AFTERNOON HEATING KICKS OFF MORE TSRA. COOLER TEMPS IN THE OFFING WITH THE LONG WAVE TROF REMAINING NEARLY STATIONARY THRU THE WEEKEND. AS THE LOW PASSES TO THE EAST OF THE APPLAC MTNS WE GET INTO THE WRAP AROUND PCPN WHICH WILL BE MORE SPOTTY AND DIMINISH BY EARLY NEXT WEEK AS THE SYSTEM TRACKS UP THE EAST COAST AND HAS LESS INFLUENCE OR OUR WX. && 1107 PM EDT FRI JUL 16 2004 UPDATE TONIGHT TO REDUCE POPS IN THE SOUTHWEST...AND SOME MINOR ADJUSTMENTS TO SKY AND DEW POINTS. OTHERWISE...TEMPS/WINDS WERE ABOUT PERFECT...EVEN ON THE HOURLY OBS. BASED ON CURRENT RADAR TRENDS...GFS HAS BEEN HANDLING PRECIP PATTERNS MUCH BETTER THAN THE ETA. FROM ALL APPEARANCES ETA REALLY HAS OVERDONE POPS...PARTICULARLY IN THE SOUTHWEST. IN THE END...COMPROMISED ON POP VALUES USING A MIX OF THE GFS AND ETA...BUT ALIGNED PRECIP/QPF PATTERN MORE WITH GFS. LEFT CHANCE POPS IN FORECAST FOR ALL ZONES...CLOSER TO DAWN IN THE CENTRAL AND SOUTHERN PORTIONS OF CWA. WITH MOST SHOWER AND THUNDERSTORM ACTIVITY TO NORTHWEST...MOVING SLOWLY SOUTHEASTWARD...WITH WITH HIGHER POPS EARLIER IN NORTHWEST. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && HYSELL/RICHEY
Hazardous weather outlook, Jul 17, 4:51 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 451 AM EDT SAT JUL 17 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180900- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 451 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL WITH THE FORECAST THUNDERSTORMS TODAY AND TONIGHT HAS THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY. EXPECT A SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT AND AGAIN FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. DUSTY
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.